Indiana, 2015

Tornadoes and Flash Flooding in Indiana, July 13 to 14, 2015

July 13 to 14, 2015 · NWS IND · 38 events in 11 counties and zones

Waves of showers and thunderstorms moved across central Indiana on July 13 and into the early morning of July 14. Upper level features interacted with a surface front and plenty of moisture and instability to generate severe weather and heavy rains/flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$196,000
Crop damage
$3,000
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Waves of showers and thunderstorms moved across central Indiana on July 13 and into the early morning of July 14. Upper level features interacted with a surface front and plenty of moisture and instability to generate severe weather and heavy rains/flooding. Three tornadoes occurred during the evening of the 13th. One tornado was in Warren County, and the other two were in Putnam County. Widespread tree and power line damage occurred across central Indiana, and some locations received over 4 inches of rain. A few locations had hail as well. The heavy rain led to flooding in many areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 13, 5:41 PM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 13, 5:41 PM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
641 PM EDT MON JUL 13 2015

.UPDATE...

THE AVIATION SECTION HAS BEEN UPDATED.

&&

.SYNOPSIS...
ISSUED AT 400 PM EDT MON JUL 13 2015

ONE OR MORE ADDITIONAL ROUNDS OF THUNDERSTORMS...SOME SEVERE WITH
HEAVY RAIN AND DAMAGING WINDS...WILL BE POSSIBLE TONIGHT WITH A
CHANCE FOR MORE THUNDERSTORMS AGAIN ON TUESDAY INTO TUESDAY
EVENING. A BRIEF BREAK FROM THE RECENT WET WEATHER IS EXPECTED MID
WEEK BEFORE STORM CHANCES RETURN TO THE FORECAST THURSDAY NIGHT
THROUGH THE WEEKEND.

&&

.NEAR TERM /TONIGHT/...
ISSUED AT 400 PM EDT MON JUL 13 2015

MESOSCALE CONVECTIVE SYSTEM PUSHED THROUGH THE AREA EARLIER AND
REINFORCED THE BOUNDARY ACROSS THE WEST CENTRAL PORTION OF THE
FORECAST AREA UP INTO NORTHERN ILLINOIS. THIS BOUNDARY MAY SERVE
AS THE FOCUS FOR REDEVELOPMENT LATER THIS EVENING...DROPPING
THROUGH THE FORECAST AREA TONIGHT. AS DEEP LAYER SHEAR AND
INSTABILITY REMAIN ROBUST...DAMAGING WINDS AND HEAVY RAIN...AS
WELL AS SOME THREAT FOR HAIL...CAN BE EXPECTED ACROSS THE AREA.
ESPECIALLY IN THE VICINITY OF THE MAIN BOUNDARY OR OTHER RESIDUAL
OUTFLOW BOUNDARIES ACROSS THE AREA...TORNADOES WILL CONTINUE TO BE
A THREAT AS LOW LEVEL SHEAR IS SUPPORTIVE. SEE THE HYDROLOGY
SECTION OF THE DISCUSSION FOR MORE ON THE CONTINUED POOR
HYDROLOGIC SITUATION.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
ISSUED AT 400 PM EDT MON JUL 13 2015

WITH THE MAIN COLD FRONT AND UPPER LEVEL SYSTEM TOMORROW...STORMS
WILL AGAIN BE A THREAT AND AREA HAS BEEN OUTLOOKED DAY 2. WHILE
THIS THREAT WILL BE QUITE A BIT MORE CONDITIONAL...AT LEAST
SCATTERED STORMS SHOULD DEVELOP AND A FEW COULD BECOME SEVERE IN A
CONDITIONALLY SUPPORTIVE ENVIRONMENT...HIGHLY DEPENDENT ON HOW
OVERNIGHT AND MORNING CONVECTION EVOLVES.

BEYOND TUESDAY EVENING A WELCOME IF ALL TOO BRIEF DRY SPELL CAN BE
EXPECTED WITH SOMEWHAT COOLER AND MORE COMFORTABLE AIR IN PLACE.
CONSENSUS NUMBERS APPEARED A BIT TOO COOL AND WERE BUMPED UP A BIT.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
ISSUED AT 251 PM EDT MON JUL 13 2015

A MORE ZONAL FLOW AND THE RIDGE ATTEMPTING TO EXPAND INTO THE OHIO
VALLEY SHOULD TREND TOWARDS LOWER CONVECTIVE CHANCES FOR THE END
OF THE WEEK. FLATTENED RIDGE SHOULD SHIFT BACK WEST INTO THE HIGH
PLAINS BY EARLY NEXT WEEK...PROMPTING A RESUMPTION OF THE MORE
ACTIVE PATTERN EXPERIENCED OF LATE AS THE REGION RETURNS TO A
FAMILIAR SPOT...IN NORTHWEST FLOW ON THE PERIPHERY OF THE RIDGE.
THIS SHOULD ONCE AGAIN PLACE CENTRAL INDIANA IN A MORE FAVORED
AREA FOR IMPACTS FROM CONVECTIVE CLUSTERS...ESPECIALLY SUNDAY AND
MONDAY.

CONTINUED TREND OF UNDERCUTTING HIGH TEMPS OVER THE WEEKEND INTO
EARLY NEXT WEEK DUE TO UNCERTAINTIES FROM CONVECTIVE TIMING AND
ASSOCIATED CLOUD DEBRIS. WILL MAINTAIN UPPER 80S FOR MOST
AREAS...BUT COULD SEE HIGHS INTO THE LOWER 90S OVER FAR SOUTHERN
COUNTIES.

&&

.AVIATION /DISCUSSION FOR THE 140000Z TAFS/...
ISSUED AT 641 PM EDT MON JUL 13 2015

CONVECTION BEGINNING TO DEVELOP OVER NORTHERN ILLINOIS AT THIS TIME.
THIS ACTIVITY EXPECTED TO MOVE/DEVELOP SOUTHEAST DURING THE COURSE
OF THE EVENING...AIDED BY 25-30 KT OF WESTERLY FLOW AT 850MB. THIS
ACTIVITY EXPECTED TO IMPACT THE TERMINALS THROUGH ABOUT 140600Z.

SOME OF THE MODEL GUIDANCE ALSO SUGGESTS THAT CONVECTIVE COMPLEX
CURRENTLY DEVELOPING OVER WESTERN WISCONSIN MAY MOVE INTO THE AREA
AFTER 140600Z...PROLONGING THE CONVECTIVE THREAT AT THE TERMINALS.
WHETHER THIS ACTIVITY IMPACTS THE TERMINALS LATER TONIGHT IS MORE
QUESTIONABLE AND WILL DEPEND ON WHAT HAPPENS WITH THE CONVECTION
THIS EVENING. FOR NOW...WILL KEEP THE BEST WINDOW FOR CONVECTION
THROUGH 140600Z AND MONITOR TRENDS WITH RESPECT TO THE LATER
THREAT.

BRIEF IFR VISIBILITY RESTRICTIONS AND GUSTY/SHIFTING WINDS IN AND
NEAR CONVECTION. CB BASES AROUND 030.

DEPENDING ON THE AMOUNT OF CONVECTION...POTENTIAL EXISTS FOR SOME
CEILINGS AROUND 010 TO DEVELOP DURING THE PRE DAWN HOURS OF TUESDAY.

OUTSIDE OF CONVECTIVE AREAS...SURFACE WINDS SHOULD VEER AROUND TO
210-240 DEGREES AT 6-10 KTS BY SUNSET.

&&

.HYDROLOGY...
ISSUED AT 400 PM EDT MON JUL 13 2015

HYDROLOGIC SITUATION WAS AGAIN WORSENED SLIGHTLY BY A WIDESPREAD
RAINFALL OF AROUND AN INCH GIVE OR TAKE AS THE LINE MOVED THROUGH
THE AREA THIS MORNING. MANY AREAS RAPIDLY DEVELOPED MINOR
FLOODING. A MORE SUSTAINED AND HEAVIER RAINFALL...WHICH REMAINS
POSSIBLE OVERNIGHT...COULD SIGNIFICANTLY AND RAPIDLY EXACERBATE
THE SITUATION OWING TO 2 TO AS MUCH AS NEARLY 10 INCHES OF RAIN
THAT HAS OCCURRED OVER THE LAST SIX DAYS. OWING TO SOME
UNCERTAINTY AS TO HOW QUICKLY STORMS MAY EXIT THE AREA TUESDAY
MORNING...HAVE EXTENDED THE FLASH FLOOD WATCH THROUGH 12Z. MID
SHIFT MAY ELECT FURTHER EXTENSION IF IT BECOMES APPARENT THAT
ADDITIONAL RAINFALL FROM POTENTIAL STORMS TOMORROW MAY ALSO CAUSE
PROBLEMS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR INZ021-028>031-
035>049-051>057-060>065-067>072.

&&

SYNOPSIS...NIELD
NEAR TERM...NIELD
SHORT TERM...NIELD
LONG TERM...RYAN
AVIATION...JAS
HYDROLOGY...NIELD

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSINDIANAPOLIS
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jul 13, 6:36 PM EST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
736 PM EDT MON JUL 13 2015

INZ021-028>031-035>049-051>057-060>065-067>072-142345-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
736 PM EDT MON JUL 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: WIDESPREAD SEVERE WEATHER OUTLOOK POSSIBLE TONIGHT WITH
DAMAGING WINDS...LARGE HAIL AND A FEW TORNADOES POSSIBLE AS WELL
AS HEAVY RAIN AND FLASH FLOODING. THE HEAT WILL ALSO AN ISSUE WITH
AFTERNOON HEAT INDICES IN THE LOWER TO MID 90S OVER WESTERN
SECTIONS THIS EVENING.

RIVER FLOODING WILL ALSO CONTINUE.

HAZARDS: DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. HEAVY
RAIN...FLOODING AND FREQUENT DEADLY CLOUD TO GROUND LIGHTNING.
HIGH HEAT INDICES.

TIMING: SEVERE WEATHER AND FLASH FLOODING ANYTIME...BUT BEST
CHANCE WILL BE LATE EVENING TO A FEW HOURS AFTER MIDNIGHT.  THE
HEAT THIS AFTERNOON EARLY THIS EVENING.

DISCUSSION: A STATIONARY FRONT AND UPPER WAVES IN NORTHWEST FLOW
WILL INTERACT WITH AN INCREASING WARM...MOIST AND UNSTABLE
ATMOSPHERE AND RESULT IN NUMEROUS THUNDERSTORMS...SOME OF WHICH
COULD BE SEVERE AND OR PRODUCE HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OUTLOOK: THUNDERSTORMS WILL BE POSSIBLE AGAIN ON TUESDAY AND
EARLY TUESDAY EVENING. A FEW SEVERE STORMS ARE POSSIBLE TUESDAY
ALONG WITH HEAVY RAIN AND FLOODING...BUT WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED.

THE HEAT INDEX WILL RISE INTO THE UPPER 90S TO 100 DEGREES OR MORE
IN THE LOWER WABASH VALLEY TODAY THROUGH TUESDAY.

FLOODING ALONG AREA RIVERS WILL CONTINUE THROUGH THIS WEEK.

DISCUSSION: FRONTAL SYSTEMS ALONG WITH UPPER WAVES OF LOW
PRESSURE AROUND A SOUTHERN PLAINS DOME OF HIGH PRESSURE WILL
INTERACT WITH A WARM...MOIST AND UNSTABLE AIR MASS AND RESULT
IN AN UNSETTLED PERIOD THROUGH TUESDAY AND AGAIN STARTING LATE
THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TONIGHT AND TUESDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JH

In the hours before

Local storm report, Jul 13, 4:44 PM EST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
544 PM EDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     TSTM WND DMG     ELIZABETHTOWN           39.14N  85.81W
07/13/2015                   BARTHOLOMEW        IN   EMERGENCY MNGR

            NUMEROUS TREES DOWN...ONE ON GARAGE. TIME ESTIMATED
            FROM RADAR.

&&

BHH
Local storm report, Jul 13, 4:48 PM EST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
548 PM EDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     TSTM WND DMG     WEST LAFAYETTE          40.44N  86.91W
07/13/2015                   TIPPECANOE         IN   EMERGENCY MNGR

            CONCRETE PLANT WITH ROOF BLOWN OFF BUILDING. BAY DOORS
            WERE OPEN AT THE TIME. TIME ESITMATED.

1052 AM     HAIL             BURLINGTON              40.48N  86.39W
07/13/2015  M0.25 INCH       CARROLL            IN   AMATEUR RADIO

1110 AM     HAIL             WEST LEBANON            40.27N  87.38W
07/13/2015  M0.25 INCH       WARREN             IN   AMATEUR RADIO

1110 AM     TSTM WND DMG     1 N FRANKFORT           40.30N  86.51W
07/13/2015                   CLINTON            IN   PUBLIC

            TREE DOWN NORTH OF FRANKFORT

1111 AM     HAIL             COVINGTON               40.14N  87.39W
07/13/2015  M0.50 INCH       FOUNTAIN           IN   EMERGENCY MNGR

1136 AM     TSTM WND GST     NOBLESVILLE             40.06N  86.03W
07/13/2015  M65 MPH          HAMILTON           IN   AMATEUR RADIO

            HAGUE AND 202ND STREET

1139 AM     TSTM WND GST     5 NW BROWNSBURG         39.89N  86.46W
07/13/2015  E60 MPH          HENDRICKS          IN   AMATEUR RADIO

1140 AM     TSTM WND DMG     NOBLESVILLE             40.06N  86.03W
07/13/2015                   HAMILTON           IN   STORM CHASER

            TREE LIMBS DOWNED

1140 AM     TSTM WND DMG     ZIONSVILLE              39.95N  86.27W
07/13/2015                   BOONE              IN   BROADCAST MEDIA

            *** 1 INJ *** DRIVER INJURED BY A FALLING TREE.
            REPORTED BY WTHR.

1142 AM     TSTM WND GST     7 W INDIANAPOLIS        39.83N  86.29W
07/13/2015  M61 MPH          MARION             IN   ASOS

1142 AM     TSTM WND DMG     ZIONSVILLE              39.95N  86.27W
07/13/2015                   BOONE              IN   FIRE DEPT/RESCUE

            DAMAGE TO PNC BANK SIGN AT INTERSECTION OF FORD AND OAK
            STREETS.

1143 AM     TSTM WND DMG     WHITESTOWN              40.00N  86.35W
07/13/2015                   BOONE              IN   BROADCAST MEDIA

            LARGE TREE DOWNED ALONG COUNTY ROAD 300S

1144 AM     TSTM WND DMG     8 NW INDIANAPOLIS       39.86N  86.25W
07/13/2015                   MARION             IN   PUBLIC

            A FEW TREES DOWN AT 86TH STREET AND ZIONSVILLE ROAD.

1145 AM     TSTM WND DMG     WINCHESTER              40.17N  84.98W
07/13/2015                   RANDOLPH           IN   EMERGENCY MNGR

            TREES AND POWER LINES DOWN

1149 AM     TSTM WND GST     2 NE LAWRENCE           39.89N  85.96W
07/13/2015  M49 MPH          MARION             IN   BROADCAST MEDIA

            MEASURED FROM A PERSONAL WEATHER STATION NEAR
            OAKLANDON.

1150 AM     TSTM WND GST     FISHERS                 39.95N  86.02W
07/13/2015  E55 MPH          HAMILTON           IN   PUBLIC

            AT HAGUE ROAD AND 96TH STREET.

1150 AM     TSTM WND DMG     INDIANAPOLIS            39.78N  86.15W
07/13/2015                   MARION             IN   TRAINED SPOTTER

            MULTIPLE TREES DOWN NEAR ROCKVILLE AND COUNTRY CLUB
            ROAD.

1151 AM     TSTM WND GST     7 SW INDIANAPOLIS       39.72N  86.29W
07/13/2015  M52 MPH          MARION             IN   ASOS

1152 AM     TSTM WND DMG     PARKER CITY             40.19N  85.20W
07/13/2015                   RANDOLPH           IN   EMERGENCY MNGR

            MULTIPLE TREES SNAPPED OR UPROOTED

1156 AM     TSTM WND DMG     8 W INDIANAPOLIS        39.78N  86.30W
07/13/2015                   MARION             IN   TRAINED SPOTTER

            SEVERAL LARGE TREES DOWNED AT 10TH STREET NEAR
            INTERSTATE 465.

1207 PM     TSTM WND DMG     INDIANAPOLIS            39.78N  86.15W
07/13/2015                   MARION             IN   BROADCAST MEDIA

            TREES DOWN NEAR MINNESOTA AND MERIDIAN STREETS. TIME
            ESTIMATED FROM RADAR.

1210 PM     TSTM WND GST     NEW WHITELAND           39.56N  86.10W
07/13/2015  M56 MPH          JOHNSON            IN   STORM CHASER

            AT BAMCHASE

1212 PM     TSTM WND DMG     GREENWOOD               39.62N  86.11W
07/13/2015                   JOHNSON            IN   AMATEUR RADIO

            TREE DOWN NEAR US31 AND SMITH VALLEY ROAD. TIME
            ESTIMATED FROM RADAR

1218 PM     TSTM WND GST     FAIRLAND                39.60N  85.86W
07/13/2015  E65 MPH          SHELBY             IN   AMATEUR RADIO

1219 PM     TSTM WND GST     CAMBY                   39.66N  86.31W
07/13/2015  E60 MPH          MARION             IN   LAW ENFORCEMENT

1220 PM     TSTM WND GST     5 SW REELSVILLE         39.50N  87.03W
07/13/2015  E50 MPH          CLAY               IN   TRAINED SPOTTER

1220 PM     TSTM WND DMG     PENDLETON               40.00N  85.74W
07/13/2015                   MADISON            IN   BROADCAST MEDIA

            TREE LIMBS DOWN ON GARDEN DRIVE

1220 PM     HEAVY RAIN       6 W LEBANON             40.05N  86.59W
07/13/2015  M0.61 INCH       BOONE              IN   COCORAHS

            AMOUNT IS STORM TOTAL

1229 PM     HEAVY RAIN       1 NW GREENCASTLE        39.65N  86.85W
07/13/2015  M1.33 INCH       PUTNAM             IN   TRAINED SPOTTER

            FELL IN A HALF HOUR.

1230 PM     TSTM WND DMG     ZIONSVILLE              39.95N  86.27W
07/13/2015                   BOONE              IN   AMATEUR RADIO

            TREE DOWN ACROSS CAR AT OAK AND SYCAMORE STREETS. TIME
            ESITMATED.

1256 PM     HEAVY RAIN       BROOKLYN                39.54N  86.37W
07/13/2015  M0.90 INCH       MORGAN             IN   TRAINED SPOTTER

            AMOUNT IS STORM TOTAL

0105 PM     TSTM WND DMG     ELIZABETHTOWN           39.14N  85.81W
07/13/2015                   BARTHOLOMEW        IN   EMERGENCY MNGR

            NUMEROUS TREES DOWN...ONE ON GARAGE. TIME ESTIMATED
            FROM RADAR.

0109 PM     TSTM WND DMG     INDIANAPOLIS            39.78N  86.15W
07/13/2015                   MARION             IN   BROADCAST MEDIA

            SIGN BLOWN DOWN NEAR 38TH AND MOLLER

0110 PM     TSTM WND DMG     8 SE COLUMBUS           39.13N  85.81W
07/13/2015                   BARTHOLOMEW        IN   TRAINED SPOTTER

            NUMEROUS TREES DOWN ALONG US ROUTE 31 BETWEEN COLUMBUS
            AND SEYMOUR. US 31 IMPASSIBLE IN A FEW SPOTS.

0116 PM     HEAVY RAIN       RUSHVILLE               39.61N  85.45W
07/13/2015  M0.50 INCH       RUSH               IN   AMATEUR RADIO

            RAINFALL FELL OVER ABOUT AN HOUR

0118 PM     FUNNEL CLOUD     COUNTRY SQUIRE LAKES    39.05N  85.68W
07/13/2015                   JENNINGS           IN   LAW ENFORCEMENT

0130 PM     TSTM WND DMG     SEYMOUR                 38.96N  85.89W
07/13/2015                   JACKSON            IN   BROADCAST MEDIA

            TREES AND POWER LINES DOWNED NEAR STEAK AND SHAKE ON US
            ROUTE 50.

&&

BHH
Special weather statement, Jul 13, 6:46 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
746 PM EDT MON JUL 13 2015

INZ035-036-140015-
FOUNTAIN-MONTGOMERY-
746 PM EDT MON JUL 13 2015

...STRONG THUNDERSTORM ADVISORY FOR SOUTHEASTERN FOUNTAIN AND
SOUTHERN MONTGOMERY COUNTIES UNTIL 815 PM EDT...

AT 744 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES WEST OF CRAWFORDSVILLE...MOVING EAST AT
25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ALAMO...
  SHADES STATE PARK...
  NEW MARKET...
  LADOGA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4012 8714 3998 8670 3986 8678 3986 8684
      3992 8709 3995 8709 3996 8723
TIME...MOT...LOC 2346Z 292DEG 24KT 4000 8707

JH

The radar

The Indianapolis radar (KIND), 113 km away, was scanning. The volume nearest the first event began at 01:12 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 12 hail, 3 tornado, 3 flood, 2 flash flood. Local standard time, as filed.

Tornado, Warren

When
July 13, 8:15 PM EST
Where
Warren County, 1.99 mi WSW of Greenhill
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Crop damage
$750
Reported by
NWS Storm Survey
Coordinates
40.434, -87.212

A supercell thunderstorm produced a brief EF0 tornado about 18 miles west of Lafayette or about 2.5 miles southeast of Pine Village in Northern Warren County. The tornado was observed by a trained spotter briefly touching down in a corn field, producing no damage other than to the crops at the touchdown point.

Thunderstorm Wind, Putnam

When
July 13, 8:24 PM EST
Where
Putnam County, 2.11 mi SW of New Maysville
Measured
64 kt (74 mph) measured gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.760, -86.760

A measured 74 mph thunderstorm wind gust was observed in this location. Trees were also reported down in this location.

Thunderstorm Wind, Montgomery

When
July 13, 8:24 PM EST
Where
Montgomery County, 0.69 mi N of Crawfordsville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
40.040, -86.900

Trees or tree limbs were downed due to damaging thunderstorm wind gusts. This event was reported via Twitter.

Tornado, Putnam

When
July 13, 8:25 PM EST to 8:28 PM EST
Where
Putnam County, 2.01 mi SSE of Groveland to 1.79 mi SE of Groveland
Rating
EF1
Path length
0.6 mi
Path width
50 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
39.744, -86.703

NWS survey revealed EF1 damage with 90 mph winds in the northeast tip of the Heritage Lake area. Tornado damage was embedded in a broad area of downburst damage across northeast Putnam County.

Tornado, Putnam

When
July 13, 8:27 PM EST to 8:28 PM EST
Where
Putnam County, 1.91 mi SW of Groveland to 1.98 mi SW of Groveland
Rating
EF1
Path length
0.07 mi
Path width
25 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
39.747, -86.740

NWS survey revealed EF1 damage with approximately 93 mph winds snapping numerous trees on County Road 600 East.

Thunderstorm Wind, Putnam

When
July 13, 8:30 PM EST
Where
Putnam County, 3.5 mi S of Groveland
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.720, -86.710

Numerous trees and power poles were downed due to damaging thunderstorm wind gusts.

Hail, Hendricks

When
July 13, 8:31 PM EST to 8:33 PM EST
Where
Hendricks County, 0.25 mi SSE of Danville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.767, -86.529

The hail was accompanied by 45 mph wind gusts.

Hail, Hendricks

When
July 13, 8:39 PM EST to 8:41 PM EST
Where
Hendricks County, 2.11 mi NW of Danville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.790, -86.560

Thunderstorm Wind, Hendricks

When
July 13, 8:42 PM EST
Where
Hendricks County, 0.87 mi SE of Danville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.760, -86.520

An estimated 60 mph thunderstorm wind gust was observed in this location.

Hail, Hendricks

When
July 13, 8:45 PM EST to 8:47 PM EST
Where
Hendricks County, 0.9 mi SW of Magnetic Spgs
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
39.711, -86.482

Hail, estimated at 1 to 1.5 inches in diameter, fell on Cartersburg Road.

Hail, Hendricks

When
July 13, 8:49 PM EST to 8:51 PM EST
Where
Hendricks County, 0.87 mi NE of Clayton
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.690, -86.520

Hail, Hendricks

When
July 13, 8:55 PM EST to 8:57 PM EST
Where
Hendricks County, 1.74 mi ESE of Plainfield
Measured
0.75 in hail
Reported by
Public
Coordinates
39.690, -86.370

Flood, Hendricks

When
July 13, 8:56 PM EST to 11:00 PM EST
Where
Hendricks County, 2.34 mi SE of Hadley to 2.37 mi SE of Hadley
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Amateur Radio
Coordinates
39.702, -86.574

Water of unknown depth was across the road at the intersection of County Roads 250 West and 400 South between Amo and Clayton due to moderate to heavy rainfall.

Hail, Hendricks

When
July 13, 8:58 PM EST to 9:00 PM EST
Where
Hendricks County, 1.38 mi S of Center Vly
Measured
0.75 in hail
Reported by
Public
Coordinates
39.610, -86.480

Hail, Morgan

When
July 13, 9:00 PM EST to 9:02 PM EST
Where
Morgan County, Monrovia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.580, -86.480

Thunderstorm Wind, Hendricks

When
July 13, 9:00 PM EST
Where
Hendricks County, 1.38 mi S of Center Vly
Measured
56 kt (64 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
39.610, -86.480

An estimated 65 mph thunderstorm wind gust was observed in this location. Some small tree limbs, less than two inches in diameter, were reported to be downed as well.

Thunderstorm Wind, Morgan

When
July 13, 9:02 PM EST
Where
Morgan County, 0.87 mi SE of Martinsville
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.420, -86.420

Power lines and numerous trees were down due to damaging thunderstorm wind gusts.

Hail, Marion

When
July 13, 9:04 PM EST to 9:06 PM EST
Where
Marion County, 1.48 mi SSW of Mars Hill
Measured
1 in hail
Reported by
Public
Coordinates
39.700, -86.240

Flood, Hendricks

When
July 13, 9:16 PM EST to 11:00 PM EST
Where
Hendricks County, 1.09 mi NNE of Clayton to 1.1 mi NNE of Clayton
Cause
Heavy Rain
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
39.695, -86.524

An estimated 4 inches of water was on the road at the intersection of State Route 39 and York Avenue due to moderate to heavy rainfall.

Thunderstorm Wind, Morgan

When
July 13, 9:22 PM EST
Where
Morgan County, 0.87 mi SE of Martinsville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.420, -86.420

An estimated 60 mph thunderstorm wind gust was observed in this location.

Thunderstorm Wind, Brown

When
July 13, 9:35 PM EST
Where
Brown County, 2.1 mi S of Helmsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
39.240, -86.302

Three trees were downed in the woods off of Lanam Ridge Road due to damaging thunderstorm wind gusts. Winds were estimated at 50 to 60 mph.

Thunderstorm Wind, Bartholomew

When
July 13, 9:53 PM EST
Where
Bartholomew County, 1.75 mi WNW of East Columbus
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
39.210, -85.910

Broadcast media reported that a tree was down on a house and there were power outages in parts of town due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Bartholomew

When
July 13, 9:56 PM EST
Where
Bartholomew County, 0.76 mi SSE of Bakalar Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
39.260, -85.895

A measured 58 mph thunderstorm wind gust was observed in this location.

Thunderstorm Wind, Bartholomew

When
July 13, 10:00 PM EST
Where
Bartholomew County, 1.47 mi WNW of East Columbus
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.210, -85.904

An estimated 60 mph thunderstorm wind gust was observed on Central Avenue.

Hail, Boone

When
July 13, 10:14 PM EST to 10:19 PM EST
Where
Boone County, 1.48 mi SSW of Whitestown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.980, -86.360

Penny size hail fell for five minutes accompanied by lightning strikes every one to two seconds.

Hail, Boone

When
July 13, 10:23 PM EST to 10:25 PM EST
Where
Boone County, Eagle Vlg
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.950, -86.270

Hail, Marion

When
July 13, 10:34 PM EST to 10:40 PM EST
Where
Marion County, 0.53 mi W of Indianapolis Intl Ar
Measured
0.75 in hail
Reported by
ASOS
Coordinates
39.720, -86.290

Thunderstorm Wind, Marion

When
July 14, 12:10 AM EST
Where
Marion County, 0.69 mi N of Speedway
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
39.790, -86.250

Multiple reports of tree limbs down around Speedway due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Marion

When
July 14, 1:04 AM EST
Where
Marion County, 0.82 mi N of Speedway
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
39.792, -86.251

Numerous trees were down, with several on vehicles, due to damaging thunderstorm wind gusts. Significant tree damage was reported at Crawfordsville Road and Lynhurst Drive. Damage was also reported from Gerrard and 21st Streets.

Thunderstorm Wind, Marion

When
July 14, 1:20 AM EST
Where
Marion County, 1.17 mi NNE of Speedway
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.797, -86.246

Utility lines were down near the intersection of 22nd Street and Fisher Avenue due to damaging thunderstorm wind gusts. The lines were blocking the road.

Thunderstorm Wind, Marion

When
July 14, 1:20 AM EST
Where
Marion County, 2.11 mi SE of Indianapolis
Measured
52 kt (60 mph) estimated gust
Property damage
$750
Reported by
Trained Spotter
Coordinates
39.760, -86.120

A few branches, up to 1.5 inches thick and several feet long, were downed in this location.

Thunderstorm Wind, Marion

When
July 14, 1:20 AM EST
Where
Marion County, 1.83 mi E of Speedway
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
State Official
Coordinates
39.781, -86.216

Indiana Department of Homeland Security called reporting trees down, power lines down, and damage to homes from around 10th and Tibbs Streets to Meridian Street and Thompson Road due to damaging thunderstorm wind gusts.

Flash Flood, Marion

When
July 14, 1:20 AM EST to 2:30 AM EST
Where
Marion County, 1.17 mi N of Speedway
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.797, -86.247

Street flooding of one foot deep was observed at the intersection of Winton Avenue and 22nd Street due to heavy thunderstorm rainfall.

Thunderstorm Wind, Brown

When
July 14, 1:36 AM EST
Where
Brown County, 0.54 mi E of Nashville
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.200, -86.240

Multiple trees and power lines were downed due to damaging thunderstorm wind gusts.

Flash Flood, Brown

When
July 14, 1:36 AM EST to 5:00 AM EST
Where
Brown County, 0.48 mi NNE of Nashville to 0.5 mi NNE of Nashville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.207, -86.248

Widespread flooding was occurring in Nashville due to heavy thunderstorm rainfall.

Hail, Knox

When
July 14, 4:48 AM EST to 4:50 AM EST
Where
Knox County, 0.69 mi S of Monroe City
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.610, -87.350

Thunderstorm Wind, Knox

When
July 14, 4:48 AM EST
Where
Knox County, 0.69 mi S of Monroe City
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
38.610, -87.350

Trees limbs fell on a vehicle and a fence due to damaging thunderstorm wind gusts.

Flood, Jackson

When
July 14, 4:49 AM EST to 6:45 AM EST
Where
Jackson County, 1.14 mi NW of Bobtown to 1.28 mi NW of Bobtown
Cause
Heavy Rain
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
39.030, -85.966

White Creek was out of its bank due to moderate to heavy rainfall.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyThe tornado archive for Indiana, 2015Warnings in Indiana, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597338, 597178, 597288, 597339, 597340, 597297, 595976, 595977, 597180, 595987, 595989, 595992, 597403, 595993, 595994, 597181, 597296, 595995, 597405, 597182, 597295, 597298, 597190, 597191, 597196, 597198, 597199, 597299, 597315, 597307, 597308, 597309, 597408, 597310, 597383, 597200, 597312, 597409.